Wyoming, 2019

Hail in Wyoming, May 14, 2019

May 14, 2019 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moved across Niobrara County producing ping pong ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved across Niobrara County producing ping pong ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 14, 1:46 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, May 14, 1:46 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
246 PM MDT Tue May 14 2019

.SHORT TERM...(This evening through Wednesday Night)
Issued at 208 PM MDT Tue May 14 2019

Another nice day across the forecast area this afternoon with high
pressure ridging remaining the dominate feature for now. Highs
today have been warm with temps in the mid to upper 70s to the
80's for the panhandle. Visible satellite and radar showed
scattered showers developing along the plains and moving south and
east. Scattered showers should continue with the potential for
some gusty winds and occasional lightning. Limited moisture will
prevent a more substantial thunderstorm threat over the next few
days.

This evening also looks pleasant with mild temperatures. Data
shows that most forecast points in the plains remained well above
freezing last night and that should be the story again for this
evening with warmer temperatures and the ridge continuing to build
overhead.

Wednesday looks similar to the overall pattern with the ridge axis
shifting to the east under the influence of the western US trough.
This will mean another chance for showers and thunderstorms
Wednesday afternoon. Moisture advection is likely to take place
wednesday ahead of the approaching trough. This could cause a
slight increase in areal coverage of storms on Wednesday afternoon
compared to previous days. Temperatures should respond to the
increase in low level advection and cloud cover with slightly
lower highs in the mid to upper 70s.

Storms Wednesday night should shut down by sunset and partly to
mostly cloudy skies should remain. Overnight lows will again be
mild in the mid 40s for the plains and upper 30s and low 40s for
the mountains. A few stray showers are possible overnight as the
main trough starts to influence the area and large scale lift and
moist advection continues.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 208 PM MDT Tue May 14 2019

Unsettled conditions will be prevalent during this time period as
the CWA will be under the influence of upper troughing that will
hold over the western CONUS, with several shortwaves moving thru
the large scale trough and across the region. Best chance for
strong storms looks to be over the northeast part of the CWA
Thursday evening as some pretty good CAPES and shear move into
that area. Some threat over mainly the Panhandle Friday but a cold
front may pass by early enough to shunt the better instability to
the east. Continued warm Thursday then tempos fall back to below
seasonal averages through the weekend into early next week with
some snow possible over the higher mtns especially Sunday night
and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1122 AM MDT Tue May 14 2019

Mostly VFR conditions today with some scattered showers and
thunderstorms expected to take shape after noon. Seasonally low
freezing levels near 5 to 8k feet are expected and small
hail could develop in any storms that get going although no
severe storms are expected. Gusty outflow winds near storms are
also anticipated which could cause turbulence or temporarily lower
visibility. Aviators use caution around convection. Storm should
die off after sunset with VFR conditions returning.

&&

.FIRE WEATHER...
Issued at 208 PM MDT Tue May 14 2019

Fire weather threats are not anticipated due to increased
moisture and cooler temperatures expected through next week.

&&

.HYDROLOGY...
Issued at 208 PM MDT Tue May 14 2019

Warm temperatures have increased snowmelt across the mountains and
interior valleys. Heavy rain potential will increase as a series
of active pacific storms transits the area through next week.
While no solid heavy rain threat is yet apparent, increased
stream flows and runoff could contribute to flooding of low lying
areas through the next few weeks. See the latest Hydro outlook
for more details.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AL
LONG TERM...REC
AVIATION...AL
FIRE WEATHER...AL
HYDROLOGY...AL
Hazardous weather outlook, May 14, 2:05 PM MST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
305 PM MDT Tue May 14 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
152115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
305 PM MDT Tue May 14 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered showers and thunderstorms are
expected this afternoon and evening. Severe weather is not
expected. However, a few storms may produce gusty winds in excess
of 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Cooler temperatures will return late in the week and snow
potential for the high mountains will increase.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109>115-152115-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
305 PM MDT Tue May 14 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered showers and thunderstorms are
expected this afternoon and evening. Severe weather is not
expected. However, a few storms may produce gusty winds in excess
of 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong to severe thunderstorms are possible across the high plains
of southeast Wyoming and the western Nebraska Panhandle on
Thursday afternoon and evening.

.Spotter information statement...

Spotter activation could be needed Thursday evening.

In the hours before

Special weather statement, May 14, 2:04 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
304 PM MDT Tue May 14 2019

NEZ002-142130-
Dawes NE-
304 PM MDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWES COUNTY UNTIL 330 PM
MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitney Lake, or 15 miles southwest of Chadron, moving east at 20
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.

LAT...LON 4264 10336 4276 10335 4281 10291 4257 10291
TIME...MOT...LOC 2103Z 269DEG 18KT 4269 10325

Brothers
Special weather statement, May 14, 2:32 PM MST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT Tue May 14 2019

NEZ002-142200-
Dawes-
332 PM MDT Tue May 14 2019

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT EAST CENTRAL DAWES
COUNTY...

At 331 PM MDT, a strong thunderstorm was located near Chadron
Campground, or 10 miles southwest of Chadron, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Chadron, Red Cloud Campground, Chadron Campground and Chadron St
Park.

LAT...LON 4261 10321 4279 10324 4290 10280 4279 10279
      4278 10277 4264 10278
TIME...MOT...LOC 2131Z 262DEG 14KT 4272 10313

Braun
Special weather statement, May 14, 3:13 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
413 PM MDT Tue May 14 2019

WYZ102-142300-
Niobrara County-
413 PM MDT Tue May 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIOBRARA COUNTY...

At 412 PM MDT, a strong thunderstorm was located 7 miles southwest of
Morrisey, or 31 miles southwest of Newcastle, moving southeast at 25
mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Mule Creek Junction and Redbird.

LAT...LON 4341 10406 4311 10405 4339 10461 4350 10452
      4351 10435
TIME...MOT...LOC 2212Z 300DEG 21KT 4344 10446

Braun
Special weather statement, May 14, 3:16 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Tue May 14 2019

NEZ021-142245-
Morrill-
416 PM MDT Tue May 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRILL COUNTY...

At 416 PM MDT, a strong thunderstorm was located 15 miles northeast
of The Intersection Of Highway 385 And 92, or 22 miles south of
Alliance, moving east at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Morrill County.

LAT...LON 4176 10297 4189 10286 4183 10268 4176 10267
      4174 10264 4164 10263 4156 10264
TIME...MOT...LOC 2216Z 288DEG 16KT 4178 10281

Braun
Special weather statement, May 14, 3:18 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Tue May 14 2019

NEZ002-142245-
Dawes NE-
418 PM MDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWES COUNTY UNTIL
445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Red Cloud Campground, or 10 miles southwest of Hay
Springs, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chadron St Park.

LAT...LON 4256 10304 4269 10300 4270 10278 4260 10277
      4250 10277 4249 10278
TIME...MOT...LOC 2218Z 277DEG 18KT 4261 10287

Brothers

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
May 14, 4:37 PM MST
Where
Niobrara County, 12.8 mi NNE of Whitman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.070, -104.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816863.